Originally posted here by Dr. Spencer Greene, consulting medical toxicologist at Texas Children’s Hospital
As a parent, when your child ingests something they shouldn’t it can be very scary. Many times, parents call 911 when these situations arise. However, it’s important to remember that 911 is a valuable and limited resource and much of the time these incidents turn out to be non-worrisome ingestions.
The first thing parents should do is asses their child. It is appropriate to call 911 if you note your child is:
- having difficulty breathing
If your child is not having any of the above signs, instead of calling 911, parents should call the Poison Control Center at 1-800-222-1222. Poison control is staffed 24/7 by professionals (usually registered nurses or pharmacists) with toxicology training. They can tell parents what ingestions don’t require any intervention and which ones do. Many ingestions that need to be evaluated can wait and parents can drive their children to the emergency center, reserving 911 for potential emergencies. This is also much more cost-efficient for families than calling an ambulance.
Parents should never initiate treatment at home (i.e. inducing vomiting or drinking water/milk), unless poison control recommends it, because some treatments can have the opposite of the desired effect and worsen the exposure.
Parents need to remember the dose makes the poison. Meaning, some substances may be toxic in large amounts, but are not in small quantities. For example, in doses smaller than, say, three to four, the following drugs are NOT toxic:
- ibuprofen (Motrin, Advil)
- Naproxen (Naprosyn, Aleve)
- newer allergy medications, i.e. loratadine (Claritin), fexofenadine (Allegra), cetirizine (Zyrtec), montelukast (Singulair)
- oral contraceptives
- certain diabetic and blood pressure medications
- certain antibiotics
Some non-medicinal substances are also nontoxic:
- readily-available rat poison (i.e. TomCat, D-Con)
- silica gel (found in packets in boxes of new shoes)
- crayons, markers, etc.
- dog food
- diaper cream (unless a massive ingestion)
- small quantities of household bleach
On the other hand, there are some medicines that are potentially toxic in single doses, including:
- verapamil, diltiazem and select other blood pressure medications
- sulfonylureas (diabetic medications) such as glyburide, glimeperide, glipizide
- antidepressants such as amitriptyline (Elavil)
- opioid pain relievers such as Vicodin or Percocet
Again, the best thing to do is call 911 if there are worrisome signs. Otherwise, call poison control at 1-800-222-1222. Add the number to your contacts list, so you always have it on hand. Even if poison control recommends an emergency center visit, usually a trip by car is sufficient. Remember, please don’t call 911 for non-emergencies.